Hail, Wetzel
- When
- May 11, 3:45 PM EST
- Where
- Wetzel County, 0.53 mi E of New Martinsville Arp
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.680, -80.860
A warm front pushed a swath of light to moderate showers across the Upper Ohio Valley during the morning and midday hours of May 11th. Behind this boundary, the increase in low-level moisture and partial clearing helped instability to recover fairly rapidly, and allowed for an increase in shear as well.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A warm front pushed a swath of light to moderate showers across the Upper Ohio Valley during the morning and midday hours of May 11th. Behind this boundary, the increase in low-level moisture and partial clearing helped instability to recover fairly rapidly, and allowed for an increase in shear as well. Discrete storms then fired ahead of an advancing cold front during the early afternoon, and then they advanced across southwest Pennsylvania and northern West Virginia through the remainder of the afternoon and early evening. In eastern Ohio, all storm reports were of hail between 0.75 and 1.25 inch diameter, and such reports were also received in West Virginia in a few cases. Storms closer to the PA/WV border were able to take advantage of sufficient low-level instability and surface vorticity to allow for the development of three tornadoes in Pennsylvania, one of which briefly crossed into Preston County, WV.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 11, 11:40 AM EST, 4 hours 5 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 1240 PM EDT Sat May 11 2024 .SYNOPSIS... Rain showers and scattered thunderstorms are likely through tonight with passage of a cold front. Dry and more seasonable weather will develop through Monday before the next round of upper level disturbances increase precipitation chances midweek. && .NEAR TERM /THROUGH TONIGHT/... KEY MESSAGES: - Showers and thunderstorms expected through tonight, favoring NW PA - Low probability for small hail and gusty wind through this evening ------------------------------------------------------------------- A warm front, centered on the 700mb layer, will continue to push a swath of light to moderate rain showers through the region during the afternoon period. Dry slotting will promote quick precipitation dissipation after passing of that warm front. The surface cold front will quickly cross the region thereafter as the 500mb trough axis drifts over the Great Lakes. Scattered convection will develop ahead of this boundary (with light showers lingering with trough axis) through the evening before tapering off overnight. Cold advection aloft will increase lapse rates over the region and create a low probability potential for small hail/gusty wind dependent upon degree of heating that occurs behind the warm frontal band. Latest HREF modeling suggests instability/shear will be best aligned along/south of I-70, but drier air and weaker forcing should limit much in the way of convective development. Stronger convection is more likely over northwest PA given greater cooling aloft and stronger forcing, but weak shear and more limited instability development is likely to keep convection sub-severe. High pressure and subsidence will slowly clear out showers and area cloud cover from SW to NE overnight, though NW flow may persist such conditions longest over northwest PA. Low temperature will be near the seasonal average. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... KEY MESSAGES: - Dry weather likely, saving for passing disturbances near far northwest PA. - Above normal temperature likely by Monday. ------------------------------------------------------------------- Shortwave ridging ahead of a deepening central CONUS upper trough will promote dry weather and rising temperature through Monday. Residual NW flow Sunday with the surface high just to the west will limit the degree of temperature rebound. But as heights further increase Monday and the surface high positions along the eastern coast, warm advection in southwest flow will drive temperature to about 5 degrees above the daily average. Any precipitation chances during this period will be tied to shortwave movement well to the north and the positioning of a developing warm front near the region. Latest trends lift the warm front and upper wave north of the region, but will maintain low probability chances in northwest PA in case those trends change. && .LONG TERM /TUESDAY THROUGH FRIDAY/... KEY MESSAGES: - Midweek showers and thunderstorms likely, with limited severe and flooding threats. - Dry conditions likely to end the week. ------------------------------------------------------------------- The sagging central plains trough will meander eastward across the TN River Valley Tuesday into Wednesday, with weak shortwaves likely traversing the Upper Ohio River Valley ahead of the wave. Showers and thunderstorms are likely through the afternoon/evening Tuesday, though positioning of forcing and potential influence of shortwave ridging in the mid-Atlantic could alter the areal coverage/probabilities. Early analysis suggests that the instability/shear parameters are unlikely to promote much severe threat, while forcing/deep moisture should remain south of region and limit a flooding threat (only 20% probability of seeing greater than 1" of rain over 24 hours at any location). The trough will progress towards the eastern coast Wednesday, with low positioning and depth dictating how long precipitation will linger in the Upper Ohio River Valley. Ensembles are confident in ridging developing over the lower Ohio River Valley late week that should promote a few day period of dry weather and above normal temperature. && .AVIATION /18Z SATURDAY THROUGH WEDNESDAY/... After the exit of a mid-level warm frontal rain band, dry advection aloft may create a window of drier weather at TAF onset before scattered to numerous showers and thunderstorms develop along the cold front. Upper level support and greater moisture depth will favor northwest PA for this convective activity, with decreasing probabilities moving towards KZZV. Sufficient wind flow aloft, and a low freezing level, should result in gusty wind and small hail in some of the storms. Shower activity will slowly dissipate overnight (ending later in NW PA) with the exit of the surface cold front and upper level trough axis. Cold advection by Sunday morning should return MVFR to localized IFR stratocu to most terminals before high pressure and subsidence lift area cigs to VFR levels. .Outlook... VFR favoring through Monday under the influence of high pressure. Slow progression of the next upper level trough system means increases precipitation and restriction potential Monday night through Wednesday night, peaking Tuesday night into Wednesday. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. && SYNOPSIS...Frazier NEAR TERM...Frazier SHORT TERM...Frazier LONG TERM...Frazier AVIATION...Frazier
Hazardous Weather Outlook National Weather Service Pittsburgh PA 225 AM EDT Sat May 11 2024 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029- 031-073>078-WVZ001>004-012-021-509>514-120630- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong- Washington-Greene-Westmoreland-Higher Elevations of Westmoreland- Fayette-Higher Elevations of Fayette-Indiana- Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 225 AM EDT Sat May 11 2024 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...Today and tonight. Areas of dense valley fog should lift after 8 am. Showers and thunderstorms are expected during the afternoon and early evening hours and could produce small hail and gusty winds to 40 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Craven
Special Weather Statement
National Weather Service Pittsburgh PA
340 PM EDT Sat May 11 2024
OHZ059-069-112030-
Monroe OH-Belmont OH-
340 PM EDT Sat May 11 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN MONROE AND SOUTHERN
BELMONT COUNTIES THROUGH 430 PM EDT...
At 340 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms 10 miles southwest of Barnesville, moving southeast at
30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Woodsfield, Powhatan Point, Glen Dale, Beallsville, Clarington,
Lewisville, Jerusalem, Wilson, Cameron, Somerton, Alledonia,
Miltonsburg, Laings, and Woodlands.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3978 8132 3981 8132 3987 8125 3987 8124
3988 8124 4001 8109 3995 8076 3991 8077
3992 8080 3991 8081 3987 8079 3984 8083
3980 8082 3977 8087 3972 8084 3971 8084
3965 8101
TIME...MOT...LOC 1940Z 296DEG 24KT 3986 8128
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MLBPreliminary Local Storm Report
National Weather Service Pittsburgh PA
343 PM EDT Sat May 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM Hail 2 SW Seneca Lake Estate 39.90N 81.42W
05/11/2024 E0.75 inch Noble OH Public
&&
Event Number PBZ2404651
CJMPreliminary Local Storm Report
National Weather Service Pittsburgh PA
346 PM EDT Sat May 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM Hail 1 SW Chestnut Grove Cot 39.93N 81.43W
05/11/2024 E1.00 inch Guernsey OH Public
&&
Event Number PBZ2404652
CJMSpecial Weather Statement
National Weather Service Pittsburgh PA
411 PM EDT Sat May 11 2024
OHZ041-PAZ013-020-112100-
Columbiana OH-Lawrence PA-Beaver PA-
411 PM EDT Sat May 11 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN COLUMBIANA...
NORTHERN BEAVER AND SOUTHWESTERN LAWRENCE COUNTIES THROUGH 500 PM
EDT...
At 411 PM EDT, Doppler radar was tracking a strong thunderstorm over
Leetonia, or near Salem, moving east at 45 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
New Castle, Salem, Beaver Falls, Columbiana, East Palestine, Ellwood
City, New Brighton, Leetonia, New Waterford, Patterson Township, Big
Beaver, New Beaver, West Mayfield, Ellport, Bessemer, Koppel, Wampum,
South New Castle, Patterson Heights, and New Galilee.
This includes the following highways...
Pennsylvania Turnpike between mile markers 1 and 22.
Interstate 376 in Pennsylvania between mile markers 15 and 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4101 8020 4072 8018 4080 8087 4093 8088
4093 8082 4090 8082 4090 8052 4098 8052
TIME...MOT...LOC 2011Z 269DEG 38KT 4087 8078
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MLBSpecial Weather Statement
National Weather Service Pittsburgh PA
415 PM EDT Sat May 11 2024
OHZ040-041-050-PAZ020-021-029-WVZ001-112100-
Jefferson OH-Columbiana OH-Carroll OH-Beaver PA-Allegheny PA-
Washington PA-Hancock WV-
415 PM EDT Sat May 11 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN JEFFERSON...
SOUTHEASTERN COLUMBIANA...EASTERN CARROLL...SOUTHWESTERN BEAVER...
NORTHWESTERN WASHINGTON...WEST CENTRAL ALLEGHENY AND HANCOCK COUNTIES
THROUGH 500 PM EDT...
At 415 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Carrollton, moving east at 45 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
East Liverpool, Wellsville, Toronto, Beaver, Calcutta, Ohioville,
Midland, Chester, Industry, New Cumberland, Shippingport,
Salineville, Newell, Bridgewater, Bergholz, Amsterdam, Irondale, New
Manchester, Empire, and Stratton.
This includes Interstate 376 in Pennsylvania between mile markers 36
and 45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4071 8030 4042 8029 4048 8104 4068 8105
TIME...MOT...LOC 2015Z 269DEG 39KT 4057 8094
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MLBSpecial Weather Statement
National Weather Service Pittsburgh PA
444 PM EDT Sat May 11 2024
OHZ069-WVZ004-012-021-112130-
Monroe OH-Marshall WV-Marion WV-Wetzel WV-
444 PM EDT Sat May 11 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MONROE...WETZEL...
MARSHALL AND NORTHWESTERN MARION COUNTIES THROUGH 530 PM EDT...
At 443 PM EDT, Doppler radar was tracking a strong thunderstorm over
New Martinsville, moving southeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
New Martinsville, Mannington, Paden City, Pine Grove, Jacksonburg,
Sardis, Clarington, Smithfield, Grangeville, Wileyville, Proctor, Big
Run, Reader, Folsom, Knob Fork, Porters Falls, Hannibal, Metz,
Earnshaw, and Curtisville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3943 8058 3945 8058 3944 8060 3947 8065
3946 8067 3948 8067 3947 8069 3949 8074
3955 8078 3956 8081 3956 8082 3960 8085
3958 8089 3961 8098 3978 8088 3959 8028
3945 8037 3947 8049 3943 8052
TIME...MOT...LOC 2043Z 298DEG 30KT 3968 8086
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
22The Pittsburgh radar (KPBZ), 109 km away, was scanning. The volume nearest the first event began at 20:45 UTC.
3 hail, 1 tornado. Local standard time, as filed.
A storm survey performed by the National Weather Service preliminarily confirmed an EF1 tornado, with maximum winds of 90 MPH, occurred in southeast Fayette County and northeast Preston County near Fike Run.
After the tornado crossed into West Virginia, the worst damage was located just off of Mason Dixon drive. There were over 200 downed hardwood tress on both sides of the road along nearly the entire length. A roof was blown off a detached garage and a tree fell on a car crushing the roof. A trampoline was places thirty feet on top of a tree. The damage across state route 26 was consistent with straight line wind as the storm bowed out.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2024Every state in 2024This day in weather historyThe tornado archive for West Virginia, 2024Warnings in West Virginia, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180370, 1180372, 1180373, 1180422.